Wisconsin, 2001

Tornado and Damaging Wind in Wisconsin, May 1, 2001

May 1, 2001 · NWS GRB · 2 events in 2 counties and zones

Severe weather developed across north central Wisconsin during the evening ahead of a cold front that was moving through the state. Strong winds downed several large trees in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe weather developed across north central Wisconsin during the evening ahead of a cold front that was moving through the state. Strong winds downed several large trees in St. Germain (Vilas co.) as thunderstorms moved through the area.A tornado touched down 0.4 mile north of Minocqua (Oneida co.) and moved about a quarter mile before lifting off the ground. The tornado touched down again 1.8 miles east-northeast of Minocqua and stayed on the ground for about 1.2 miles before dissipating. Many pine trees were snapped 15 to 30 feet above the ground. A five unit storage building was completely removed from its slab and a number of homes were damaged by fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 1, 2:30 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, May 1, 2:30 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE MAY 1 2001

COLD FRONT EXTENDS SOUTH THROUGH WEST CENTRAL MN FROM LOW NEAR LAKE
WINNIPEG. CONVECTION BEGINNING TO PICK UP ALONG AND AHEAD OF FRONT. LOW
CLOUDS FROM LAST NIGHTS RAINS HAVE LINGERED OVER NORTHEAST WI...HOLDING
TEMPERATURES DOWN...ALSO LESSENING CHANCES FOR CONVECTION OVER FORECAST
AREA THIS AFTERNOON.  QUESTION WILL BE CONVECTION TONIGHT WITH FRONT.
WILL LEAN TOWARDS ETA IN NEAR TERM. FRONT TO PUSH THROUGH FORECAST AREA
OVERNIGHT...WHEN INSTABILITY IS LESSENED. THOUGH MID LEVEL LAPSE RATES
WITH FRONT IMPRESSIVE AS IT PUSHES INTO CENTRAL WI. LLVL JET INCREASES
OVER AREA...WITH MODEL SOUNDING SHOWING GOOD UNDIRECTIONAL SHEAR. 3K FT
WIND AT 06Z APPROACHES 60 MPH. CAN NOT RULE OUT SEVERE THREAT...MAINLY
FOR HIGH WINDS.

MODELS STILL NOT ABLE RESOLVE WHERE FRONT WILL STALL OUT WED. CHANCE
POPS STILL LOOK GOOD WED FOR SOUTHERN AND EASTERN ZONES. FRONT EXPECTED
TO PUSH FURTHER SOUTH THU FOR DRY BUT COOLER DAY. SHORT WAVE KICKS OUT
OF WEST THU NIGHT. IMPRESSIVE DIVERGENT FIELD ASSOCIATED WITH RRQ OF JET
SHOULD FORCE SOME CONVECTION ALONG FRONT..

WITH EXPECTED CLOUD COVER HAVE GONE WITH COOLER MAV TEMPS...ESPECIALLY
IN EAST ON THU WITH EXPECTED NORTHEAST FLOW OFF LAKE.

COORD WITH MQT.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 1, 10:12 AM CST, 10 hours 43 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-011900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE MAY 1 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO TONIGHT OVER THE
FORECAST AREA...WITH A SLIGHT CHANCE OF SEVERE WEATHER.

A COLD FRONT WILL MOVE INTO FAR WESTERN WISCONSIN BY THIS EVENING...
PASSING OVER THE STATE OVERNIGHT.  THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF THE FRONT...WITH THE PRIMARY THREAT BEING DAMAGING
WINDS. LARGE HAIL IS ALSO POSSIBLE.  THE BEST CHANCE FOR STORMS WILL BE
LATE AFTERNOON AND INTO THE EVENING HOURS OVER CENTRAL AND NORTH-CENTRAL
WISCONSIN...AND LATER EVENING OVER EAST-CENTRAL WISCONSIN.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT PRECIPITATION IS OCCURRING OR IMMINENT.

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 1, 8:35 PM CST, 20 minutes before
WIZ010-011-018-019-030-035-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
935 PM CDT TUE MAY 1 2001

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT....
   ONEIDA COUNTY...
   FOREST COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MARATHON COUNTY...
   WOOD COUNTY.

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER WESTERN AND NORTH-
CENTRAL WISCONSIN AHEAD OF AN APPROACHING COLD FRONT.  WIND GUSTS OVER
50 MPH AND HAIL ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

JKL
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Oneida

When
May 1, 8:55 PM CST to 9:00 PM CST
Where
Oneida County, Minocqua
Rating
F1
Path length
1.5 mi
Path width
125 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
45.867, -89.700

Thunderstorm Wind, Vilas

When
May 1, 9:10 PM CST
Where
Vilas County, St Germain
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.483

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyThe tornado archive for Wisconsin, 2001Warnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242808, 5242809.